Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 252, NWS Birmingham, AL

July 25, 2010Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2010, 5:42 PM CDT for Cherokee County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 5:42 PM CDT (22:42 UTC)
Expired
Jul 25, 2010, 6:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KBMX 252242
SVRBMX
ALC019-252330-
/O.NEW.KBMX.SV.W.0252.100725T2242Z-100725T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 630 PM CDT

* AT 540 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CEDAR BLUFF...AND MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAYLESVILLE...HOWELLS CROSSROADS...WATERHOUSE...FULLERTON AND NEW
  MOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3444 8550 3437 8547 3410 8542 3404 8560
      3418 8574
TIME...MOT...LOC 2242Z 241DEG 4KT 3418 8555

$$

08
1 follow-up statement
066 
WWUS54 KBMX 252304
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT SUN JUL 25 2010

ALC019-252330-
/O.CON.KBMX.SV.W.0252.000000T0000Z-100725T2330Z/
CHEROKEE AL-
604 PM CDT SUN JUL 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHEROKEE COUNTY UNTIL 630 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED NEAR CEDAR BLUFF AND HOWELLS 
CROSSROADS...DRIFTING SLOWLY TO THE NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
  GAYLESVILLE...WATERHOUSE...FULLERTON AND NEW MOON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3421 8569 3444 8550 3437 8547 3410 8542
      3404 8560
TIME...MOT...LOC 2304Z 241DEG 4KT 3419 8552

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:19 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 3:19 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT SUN JUL 25 2010

.DISCUSSION...WITH REMNANTS OF BONNIE BRUSHING BY THIS AFTERNOON
AND EVENING...CONDITIONS WILL RETURN MORE TOWARDS NORMAL FOR THE
BEGINNING OF THE WORK WEEK. TEMPERATURES WILL THEN BEGIN TO CLIMB
THROUGH THE REMAINDER OF THE WEEK. NOTHING BETTER THAN HIT OR MISS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY.

NOT MUCH IN THE WAY OF EXCITEMENT ON THE WEATHER MAPS THROUGH THE
PERIOD ONCE THE SURGE OF MOISTURE ASSOCIATED WITH REMNANTS OF
BONNIE MOVE OUT OF THE AREA. A WEAKNESS IN THE PRESSURE FIELD WILL
REMAIN OVER CENTRAL ALABAMA WITH VERY MOIST ATMOSPHERE TOMORROW...
WARRANTING CHANCE POPS IN THE LATE MORNING AND AFTERNOON HOURS.
WITH THE UPPER LEVEL RIDGE SLIGHTLY WEAKENED... TEMPERATURES WILL
BE AS CLOSE TO NORMAL AS THEY HAVE BEEN IN QUITE SOME TIME. BY
TUESDAY...RIDGE WILL BEGIN GRADUAL PROCESS OF BUILDING/
RETROGRADING WESTWARD BY TUESDAY...AND BUILDING HIGH PRESSURE
ALONG THE GULF COAST SHOULD DIMINISH RAIN CHANCES TO CLIMO AT
BEST.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

MODELS IN GOOD AGREEMENT THROUGH THE PERIOD AS RIDGE CONTINUES TO
BUILD WESTWARD. WITH RISING HEIGHTS AND LOW LEVEL THICKNESSES...
EXPECT TEMPS TO CREEP BACK UP THROUGH THE MID 90S TO THE UPPER 90S
BY THE END OF THE WEEK. RIGHT NOW LOOKS LIKE THE RIDGE AXIS WILL
BE CENTERED OVER EAST TEXAS...WHICH MAY BE FAR ENOUGH WESTWARD TO
EVENTUALLY ALLOW SOME INFLUENCE FROM THE MAIN STORM TRACK WELL TO
THE NORTH TO AFFECT FAR NORTHERN PORTIONS OF THE AREA LATE IN THE
WEEK. WILL NOT GO INTO TRIPLE DIGIT FORECASTS RIGHT NOW...BUT IT
SURE LOOKS TO BE HOT AGAIN NEXT WEEKEND BASED ON CURRENT PACKAGE.
WHETHER OR NOT THE TEMPS MAKE INTO TRIPLE DIGITS...ANOTHER ROUND
OF VERY HOT AND HUMID WEATHER IS IN STORE. TIP OF THE HAT TO THE
NIGHT SHIFT FOR NOT BITING ON COOLER TEMPS AND LEANING ON
PERSISTENCE AS AN EFFECTIVE FORECAST TOOL.

&&

.AVIATION...18Z TAF DISCUSSION.

OVERALL TERMINAL FORECASTS HAVE A VFR FEEL EXCEPT FOR SOME PATCHY
FOG DEVELOPMENT BY EARLY MORNING. CONVECTION A BIT SLOW AT
INITIATION EARLY THIS AFTERNOON. A WEAK TROUGH REMAINS NEAR THE
INTERSTATE 20 CORRIDOR WHICH SHOULD AIDE IN FOCUSING SOME
DEVELOPMENT LATER THIS AFTERNOON. THE REMNANT LOW OF BONNIE WAS
USHERING IN A MORE SOUTHERLY FLOW JUST SOUTH OF THE AREA. CONVECTION
WAS ALSO FORMING IN THIS AREA AND WILL EVENTUALLY WORK ITS WAY INTO
PARTS OF CENTRAL ALABAMA. SURFACE HIGH PRESSURE WAS NOSING INTO
SOUTHEAST ALABAMA AND THE CONVECTION FORECAST FOR MGM/TOI A BIT
TRICKY. AT THIS TIME...MENTIONED VCSH AND CB AFTER 19Z THROUGH 01Z.
HOW FAR EAST ANYTHING DEVELOPS REMAINS PROBLEMATIC AND WILL UPDATE
THESE LOCATIONS IF NECESSARY FOR TIMING AND COVERAGE. THE NORTHERN
SITES HAVE A TROUGH IN THE VICINITY AND THE CONVECTION SCHEDULED TO
MOVE INTO SOUTHWESTERN AREAS LATER. MENTIONED VCTS AND CB AT BHM/TCL
AFTER 20-21Z THROUGH 01Z AND ONLY CB AT EET/ANB. THE LATEST MODEL
RUNS DO NOT INDICATE ANY MORE FOG THREAT THAN PREVIOUS NIGHTS. IT
LOOKS AS IF THE RAINFALL MAY BE THE DETERMINING FACTOR...OTHER THAN
LOCATION. MENTIONED PREVAILING AND TEMPO MVFR VIS BASED ON RAINFALL
EXPECTATIONS AND LOCAL FLAVOR. WINDS GENERALLY SOUTH TO SOUTHWEST
TODAY AND MORE VARIABLE TOMORROW AT LESS THAN 10KTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  92  73  93  72 /  40  50  30  30  10
ANNISTON    75  92  74  93  73 /  30  50  30  30  10
BIRMINGHAM  77  93  75  94  75 /  30  50  30  30  10
TUSCALOOSA  76  95  75  95  74 /  30  40  20  20  10
CALERA      75  93  75  93  74 /  30  50  20  20  10
AUBURN      75  92  73  91  74 /  20  40  10  20  10
MONTGOMERY  75  95  74  95  74 /  20  40  20  20  10
TROY        73  93  73  93  73 /  20  50  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/02/75
Hazardous weather outlook, Jul 25, 12:01 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CDT SUN JUL 25 2010

ALZ011>015-017>050-261130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1201 PM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH THIS
AFTERNOON. HEAT INDICES WILL BE AROUND 105 DEGREES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
ALABAMA THIS AFTERNOON AND THIS EVENING. THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE WILL LEAD TO LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Jul 25, 3:09 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT SUN JUL 25 2010

ALZ035-252115-
CHILTON AL-
309 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 415
PM CDT...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VERBENA...OR 9 MILES SOUTHEAST OF CLANTON...MOVING
NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  GAP OF THE MOUNTAIN...
  COOPER...
  MITCHELL DAM...
  I 65 REST AREA...

08
Special weather statement, Jul 25, 3:31 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SUN JUL 25 2010

ALZ041-252115-
AUTAUGA AL-
331 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA COUNTY UNTIL
415 PM CDT...

AT 329 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 SOUTHEAST OF NEW PROSPECT...MOVING NORTH AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARBURY...
  NEW PROSPECT...

08
Special weather statement, Jul 25, 4:29 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT SUN JUL 25 2010

ALZ011-014-015-252215-
MARION AL-WALKER AL-WINSTON AL-
429 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...
SOUTHWESTERN WINSTON AND NORTHWESTERN WALKER COUNTIES UNTIL 515 PM
CDT...

AT 427 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ELDRIDGE...OR 6 MILES NORTHWEST OF CARBON HILL...
MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LYNN...
  NAUVOO...
  ASHBANK...
  LAKE BUTTAHATCHEE...
  NATURAL BRIDGE...

08
Special weather statement, Jul 25, 5:17 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SUN JUL 25 2010

ALZ011-012-252315-
LAMAR AL-MARION AL-
517 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 615 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 7 MILES NORTH OF SULLIGENT...MOVING
NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  DETROIT...
  WESTON...
  HENSON SPRINGS...
  BYRD...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

08
Special weather statement, Jul 25, 5:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT SUN JUL 25 2010

ALZ014-252330-
WINSTON AL-
531 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINSTON COUNTY UNTIL 630
PM CDT...

AT 526 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WINSTON FREE STATE BARN...OR 12 MILES EAST OF
HALEYVILLE...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORELAND...
  ASHRIDGE...
  GRAYSON...
  SIPSEY RIVER REC AREA...
  PEBBLE...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

08
Special weather statement, Jul 25, 5:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN JUL 25 2010

ALZ020-252330-
CHEROKEE AL-
537 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 630 PM
CDT...

AT 535 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CEDAR BLUFF. LITTLE MOVEMENT WAS INDICATED WITH
THIS STORM.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GAYLESVILLE...
  HOWELLS CROSSROADS...
  WATERHOUSE...
  FULLERTON...
  NEW MOON...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:33 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston42 min
Jul 25, 5:11 PM CDTAreal Flood AdvisoryBMXWalker, Winston64 min
Jul 25, 6:11 PM CDTAreal Flood AdvisoryBMXLamar2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.